Alabama, 2017Damaging Wind in Alabama, September 16, 2017
September 16, 2017 · NWS BMX · 1 event in 1 county or zone
A small cluster of thunderstorms quickly intensified during the late afternoon hours over southern Pike County, and produced wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A small cluster of thunderstorms quickly intensified during the late afternoon hours over southern Pike County, and produced wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 16, 2:50 PM CST, 1 hour 58 minutes earlier.
Area forecast discussion, Sep 16, 2:50 PM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
350 PM CDT Sat Sep 16 2017
.SHORT TERM...
Through Tonight.
Upper west-southwest to zonal flow short wave perturbations will
continue to play a part in this afternoon's convection along with
lingering old boundaries being fed by daytime heating. The best
moisture/precipitable water lies across the southern third of the
state. This flow should begin to change this evening as upper
ridging builds back westward across the gulf into Texas and
Louisiana yielding northwest flow over Alabama. Will keep some
lingering storm chances into the evening with the best chances in
the south. Temperatures overnight should be fairly similar to last
night with the highest readings/dew points in the south and west.
08
.LONG TERM...
Sunday through Friday.
A patch of somewhat enhanced residual moisture will linger across
Alabama on Sunday with lower PWATs to the east near the AL/GA
state line. Convection should generally remain isolated on Sunday
and driven by daytime heating. A stray shower or storm cannot be
ruled out on Monday, but rain chances should decrease as stronger
anticyclonic curvature develops at 500mb. This dip in rain chances
should be temporary as the upper-level flow becomes westerly on
Tuesday with the approach of a shortwave across Missouri and
Arkansas. Isolated showers and storms should be confined to West
Alabama near the eastern edge of developing southerly flow. The
shortwave will continue to move eastward on Wednesday into the
Tennessee Valley, providing enough lift and moisture enhancement
for scattered convection across most of the forecast area. The
enhanced moisture could get trapped in our area by a developing
mid-level ridge on Thursday and Friday, leading to more isolated
afternoon and early evening showers and storms.
87/Grantham
&&
.AVIATION...
18Z TAF Discussion.
Convection is beginning to pop up on the radar as expected with a
healthy cumulus field on visible satellite. We don't currently
have any lightning in Central Alabama, but expecting over the next
couple of hours with additional heating some of the activity could
be a little stronger so do have some TEMPO TSRA in the TAFs starting
20z with VCSH until then. Overnight could have some patchy fog in
spots. How low will depend on if any terminal sites get a good
dumping on this afternoon. Lower rain chances are expected for
Sunday.
08
&&
.FIRE WEATHER...
Isolated to scattered showers and storms are possible this
afternoon with slightly better chances across the far southern
counties of Central Alabama. Additional isolated to scattered
afternoon and evening showers and storms are possible on Sunday
through the upcoming week. There are no fire weather concerns.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 66 86 64 87 64 / 20 20 10 10 0
Anniston 67 86 66 86 65 / 20 20 10 10 0
Birmingham 69 87 68 88 68 / 20 20 10 10 10
Tuscaloosa 70 89 70 91 69 / 20 30 10 10 10
Calera 69 87 68 88 69 / 20 20 10 10 10
Auburn 69 86 67 87 67 / 20 20 10 0 0
Montgomery 71 89 70 91 70 / 30 20 10 10 10
Troy 69 88 68 89 68 / 20 20 10 10 10
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
None.
&&
08/87
Hazardous weather outlook, Sep 16, 8:37 AM CST, 8 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
937 AM CDT Sat Sep 16 2017
ALZ011>015-017>050-171745-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
937 AM CDT Sat Sep 16 2017
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management is not
expected at this time.
In the hours before
Special weather statement, Sep 16, 4:35 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Birmingham AL
535 PM CDT SAT SEP 16 2017
ALZ049-050-162300-
Pike AL-Barbour AL-
535 PM CDT SAT SEP 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIKE AND
SOUTHWESTERN BARBOUR COUNTIES UNTIL 600 PM CDT...
At 534 PM CDT, Doppler radar was tracking a strong thunderstorm near
Doster, or near Brundidge, moving south at 10 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Brundidge, Clio, Doster, Tennille, Tarentum, Brundidge Municipal
Airport and Hamilton Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3174 8602 3176 8581 3173 8558 3162 8560
3162 8601
TIME...MOT...LOC 2234Z 021DEG 9KT 3166 8572
75Thunderstorm Wind, Pike
- When
- September 16, 4:48 PM CST to 4:49 PM CST
- Where
- Pike County, 2.73 mi ENE of Tennille
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 31.640, -85.740
Several trees were uprooted and power lines downed along Tennille Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New York, September 16, 20171 death · 1 injured · 1 event
- Flood and Hail in Kansas, September 16 to 18, 20171.5 in hail · 19 events
- Hail and Damaging Wind in Kansas, September 16 to 18, 20171.75 in hail · 4 events
- Damaging Winds in Missouri, September 16, 201756 kt wind · 3 events
- Frost and Freeze in Oregon, September 16, 20172 events
- Damaging Winds in Texas, September 16, 201763 kt wind · 2 events
- Flood and Heavy Rain in New Jersey, September 16, 20172 events
- Damaging Winds in Kansas, September 16, 2017$2,000 · 52 kt wind · 2 events
- Damaging Winds in Missouri, September 16, 201752 kt wind · 2 events
- Hail in Texas, September 16, 20171.25 in hail · 2 events
- Flood and Heavy Rain in Pennsylvania, September 16, 20172 events
- Hail in Nebraska, September 16, 20171 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723289.